Central nervous system (CNS) demyelination in a patient receiving tumour necrosis factor alpha (TNF-α) antagonist therapy in our practice prompted a search of the literature to assess the evidence for a causal relationship between TNF antagonist therapy and demyelination. We summarise clinical data extracted on 65 reported cases of CNS demyelination in patients receiving TNF antagonist therapy and show that the data are consistent with a drug-related aetiology given the temporal relationship between TNF antagonist initiation and symptoms, de-challenge-re-challenge phenomenon and the later age of disease onset compared with sporadic multiple sclerosis. Research on TNF signalling pathways also suggests a plausible causative role of TNF antagonist therapy in demyelination. However to date, controlled trial and pharmacovigilance data do not show an increased risk of demyelination in patients receiving TNF antagonist therapy. These data may be underpowered to exclude such a risk and pooled, collaborative data from multiple registries are warranted. Given the uncertainty in this area, clinicians should adhere to existing clinical guidance advising avoidance of TNF antagonist therapy in patients with a personal or family history of demyelination, and ensure all suitable patients are enrolled in long term safety registries in countries where these are established.